Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Albuquerque, NM

May 7, 2008Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 7, 2008, 1:58 AM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 1:58 AM MDT (07:58 UTC)
Expired
May 7, 2008, 2:30 AM MDT
In force
32 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 42 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 8:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:22 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 6, 9:22 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
922 PM MDT TUE MAY 6 2008

.UPDATE...UPDATED ZFP TO REMOVE THE EXPIRED TORNOADO WATCH AND ADD
THE NEW AND EXPANCED SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION 302 PM MDT TUE MAY 6 2008...
MAIN CONCERN IN THE NEAR TERM WILL BE TRACK OF UPPER LOW AND
ASSOCIATED THUNDERSTORM DEVELOPMENT.

UPPER LEVEL LOW CURRENTLY CENTERED OVER SW AZ IS PROGGED TO EJECT
E-NEWARD TONIGHT. A FEW STORMS TRIED TO GET GOING EARLIER THIS
AFTERNOON...BUT SO FAR THE CAP HAS HELD THEM IN CHECK.  AS LOW NEARS
LATER THIS AFTERNOON AND EVENING...LAPSE RATES WILL INCREASE.
DRYLINE CURRENTLY DRAPED FROM JUST EAST OF TCC...TO NEAR ROSWELL IS
EXPECTED TO CONTINUE TO SLOWLY PUSH EASTWARD THIS AFTERNOON. THIS
COMBINED WITH INCREASING ENERGY ALOFT FROM APPROACHING LOW...SHOULD
ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP.  LAPS ANALYSIS CURRENTLY
SHOWING 2000 J/KG CAPE AND LITTLE CIN ACROSS SE NM. THIS COMBINED
WITH BACKED SURFACE FLOW WILL ALLOW FOR SUPERCELLS TO DEVELOP
CONTAINING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED
TORNADO. HOWEVER...LOOKS LIKE BETTER TORNADO THREAT WILL BE FARTHER
EAST WHERE BETTER MOISTURE IS LOCATED. EXPECT TSTMS TO DEVELOP AFTER
4 PM...AND MAINLY BE LIMITED TO ROOSEVELT AND CURRY COUNTIES...WHERE
TORNADO WATCH WAS JUST ISSUED.

THUNDERSTORMS...OF THE NON-SEVERE VARIETY...ARE ONGOING ACROSS
ARIZONA.  AS UPPER LOW DRAWS NEAR...COULD SEE SOME OF THESE STORMS
PUSH INTO WESTERN NEW MEXICO...BUT LITTLE PRECIPITATION WILL BE
ASSOCIATED WITH THEM.

RED FLAG WARNING CURRENTLY IN EFFECT IS STRUGGLING TO MEET CRITERIA
AS DRYLINE DID NOT PUSH AS FAR EASTWARD AS EARLIER ANTICIPATED. WILL
GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON AS
DRY AIR WILL BE WEDGED BETWEEN THE DEPARTING SYSTEM...AND ASSOCIATED
BACK DOOR COLD FRONT. HOWEVER...LOOKS TO BE VERY MARGINAL AT THIS
POINT.

AS UPPER LOW EXITS THE AREA MID DAY TOMORROW...COULD SEE SOME WRAP
AROUND PRECIPITATION/TSTMS ACROSS NORTHEAST NM DURING THE
DAY...BEFORE ENDING TOMORROW NIGHT.

A SERIES OF SHORT WAVES WILL MOVE ACROSS COLORADO THROUGH THE REST
OF THE FORECAST PERIOD. LITTLE...IF ANY...PRECIPITATION IS
ASSOCIATED WITH ANY ONE SHORTWAVE FOR OUR CWA...BUT WILL ALLOW FOR A
SERIES OF BACK DOOR COLD FRONTS TO PLAGUE THE EASTERN PLAINS. HOW
FAR SOUTH EACH FRONT PUSHES WILL DETERMINE WHERE FIRE WEATHER WILL
BE OF GREATEST CONCERN.

34

&&

.AVIATION...
WEATHER SYSTEM WILL SWEEP FROM WEST TO EAST ACROSS SOUTHERN NEW
MEXICO AS LOW PRESSURE REMAINS OVER THE TEXAS PANHANDLE. GUSTY
SOUTHWEST WINDS WITH SOME THUNDERSTORMS THIS AFTERNOON NEAR THE TEXAS
BORDER WILL CONTINUE PAST SUNSET WITH THUNDERSTORMS MOVING MAINLY
NORTH AND EAST INTO THE EVENING. SOME MARGINAL VFR AND IFR CIGS
LOCALLY POSSIBLE IN THUNDERSTORMS WITH HAIL AND STRONG WINDS.
LEFTOVER LOW CLOUDS AFTER DOWNPOURS WILL DROP CIGS TO MVFR NEAR THE
TEXAS BORDER OVERNIGHT...WITH CLEARING SKIES AND VFR CIGS AND VIZ
ELSEWHERE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  42  80  45  75 /  10   5   5   5
GALLUP..........................  33  75  35  72 /  10   0   0   0
GRANTS..........................  36  76  38  74 /  10   0   0   0
GLENWOOD........................  42  81  41  82 /  10   0   0   0
CHAMA...........................  30  66  30  66 /  20  10   5  10
LOS ALAMOS......................  41  71  41  70 /  10   5   5   0
RED RIVER.......................  31  60  29  61 /  20  20   5   5
TAOS............................  37  70  37  71 /  10  10   5   5
SANTA FE........................  44  73  44  74 /  10   5   0   0
SANTA FE AIRPORT................  43  76  43  76 /   5   5   0   0
ESPANOLA........................  40  78  41  79 /   5   5   5   0
ALBUQUERQUE HEIGHTS.............  51  81  52  80 /   5   5   0   0
ALBUQUERQUE VALLEY..............  46  82  44  81 /   5   5   0   0
ALBUQUERQUE FOOTHILLS...........  48  78  47  78 /   5   5   0   0
ALBUQUERQUE WEST MESA...........  46  80  48  80 /   5   5   0   0
SOCORRO.........................  46  83  49  84 /   5   5   0   0
SANDIA PARK/CEDAR CREST.........  42  70  40  73 /   5   5   0   0
MORIARTY/ESTANCIA...............  42  76  41  77 /   5   5   0   0
CARRIZOZO.......................  46  79  46  81 /   5   5   0   0
RUIDOSO.........................  42  72  43  74 /  10   5   0   0
RATON...........................  41  68  38  74 /  20  20   5   0
LAS VEGAS.......................  41  71  40  73 /  10   5   5   0
ROY.............................  45  71  43  73 /  20  20   5   0
CLAYTON.........................  49  69  45  76 /  30  30   5   0
SANTA ROSA......................  49  79  45  84 /  10  10   5   0
TUCUMCARI.......................  52  78  50  85 /  20  20   5   0
FORT SUMNER.....................  52  79  50  85 /  20  10   5   0
CLOVIS..........................  53  79  51  84 /  40  20   5   0
PORTALES........................  53  80  51  86 /  40  20   5   0
ROSWELL.........................  55  88  54  90 /  20   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ107-108.

&&
Hazardous weather outlook, May 6, 11:35 AM MDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT TUE MAY 6 2008

NMZ001>021-026-071200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1135 AM MDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE IN THE SOUTHEAST PLAINS
THIS EVENING.  LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

A RED FLAG WARNING IS IN EFFECT DUE TO STRONG WINDS AND LOW
HUMIDITIES FOR THE SANDIA AND MANZANO MOUNTAINS AND PORTIONS OF
THE EAST CENTRAL PLAINS THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THURSDAY THROUGH SATURDAY...
MAINLY ALONG AND SOUTH OF INTERSTATE 40.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND MIDNIGHT FOR
PARTS OF CURRY...ROOSEVELT AND CHAVES COUNTIES.

19/34

UPDATED SPOTTER ACTIVATION STATEMENT.

In the hours before

Special weather statement, May 7, 12:51 AM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1251 AM MDT WED MAY 7 2008

NMZ013-018>020-070745-
CHAVES COUNTY PLAINS-DE BACA COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
1251 AM MDT WED MAY 7 2008

...LINE OF STRONG THUNDERSTORMS STRETCHING FROM JUST NORTHEAST OF
ROSWELL TO ABOUT 15 MILES EAST OF FORT SUMNER...

AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM TOLAR TO ABOUT 6 MILES NORTHEAST OF BITTER LAKE WILDLIFE
REFUGE. MOVEMENT WAS NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELKINS...HOUSE...
MCALISTER...RAGLAND AND TAIBAN.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT
WEDNESDAY MORNING FOR CHAVES...ROOSEVELT...CURRY...QUAY...HARDING
AND UNION COUNTIES.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:08 AM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt52 min
May 7, 2:31 AM MDTSevere Thunderstorm WarningABQCurry29 min
May 7, 7:59 AM MDTFire Weather WatchABQBernalillo, Catron, Cibola, Harding, McKinley, Sandoval and 5 more24 hr
May 7, 7:59 AM MDTRed Flag WarningABQ10 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.